[Skip to Content]
[Skip to Content Landing]
Images in Neurology
March 2000

Wernicke Encephalopathy

Arch Neurol. 2000;57(3):405. doi:10.1001/archneur.57.3.405

A 31-YEAR-OLD man with a history of depression attempted suicide by drug overdose with alprazolam. He was initially treated with oral charcoal and 1 L of 5% dextrose intravenously before being admitted to the psychiatry service. He had no history of tobacco or alcohol use. Subsequent inquiry, however, revealed that he had been subsisting on ice cream alone for the past 3 months because of a combination of nausea, dyspepsia, and worsening depression. Two days after admission, he began to complain of diplopia in all fields of gaze. His wife noted that he seemed confused. Physical examination revealed mild disorientation, bilateral ocular abduction deficits (left greater than right), vertical and horizontal gaze paretic nystagmus, and mild finger-to-nose and gait ataxia. He received 100 mg of thiamine intravenously. Within 3 hours his subjective diplopia had improved. After 8 hours, his extraocular movements, gait, and mental status returned to normal. The vertical and horizontal nystagmus resolved more slowly over the next 10 days with continued thiamine supplementation.

First Page Preview View Large
First page PDF preview
First page PDF preview
×